Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 121, NWS Blacksburg, VA

May 24, 1998Rockingham County, Stokes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 6:40 AM EDT for Rockingham County, Stokes County, North Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 6:40 AM EDT (10:40 UTC)
Expired
May 24, 1998, 7:10 AM EDT
In force
30 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Rockingham County, NC, Stokes County, NC

What was reported inside it

TimeReportWhereRemark
May 24, 7:00 AM EDTHail 1Madison, NC
May 24, 7:00 AM EDTThunderstorm WindMadison, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 241040 RRA
SVRRNK
NCC157-169-241110-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 AM EDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA.
  STOKES COUNTY IN NORTHWESTERN NORTH CAROLINA.

* UNTIL 710 AM EDT.

* AT 637 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES SOUTH SOUTHWEST OF MARTINSVILLE OR 9 MILES
  NORTHWEST OF INTELLIGENCE MOVING EAST SOUTHEAST AT 45 MPH.
  A SECOND SEVERE STORM WAS LOCATED 7 MILES NORTHWEST OF DANBURY
  IN WESTERN STOKES COUNTY.  THIS STORM WAS ALSO MOVING EAST
  SOUTHEAST AT 45 MILES AN HOUR.

* SEVERE WEATHER IS EXPECTED TO REACH...
  BETHANY                         AROUND 650 AM EDT..
  WENTWORTH                       AROUND 655 AM EDT..
  HARRISONS CROSSROADS            AROUND 700 AM EDT..
  MONROETON                       AROUND 700 AM EDT..
  REIDSVILLE                      AROUND 700 AM EDT..

<< CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE
HAIL.  MOVE INSIDE A STURDY BUILDING IMMEDIATELY.

.END/DD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:45 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, May 24, 2:45 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT SUN MAY 24 1998

ONLY SLIGHTLY MORE CONFIDENT TNT THAN LAST NGT...AT LEAST CRNT WX IS
A LTL QUIETER SO THE GNRL CONFUSION IS LESS STRESSFUL.  ANOTHER MCS
WORKING ACRS KY ATTM.  RECENT SCAN FM THE KFCX RADAR HAD A 50 DBZ
GATE AT 41K FEET JUST ABT OVR JKL.  THIS STORM SLGHTLY AHD OF THE
MAIN COLD TOPS PER SAT PICS.

XPCTING MCS TO CROSS THE FA THIS MORG... USING WND SPEEDS FM GRIDDED
DATA BRINGS THE MCS RAFL TO AREA BTWN SUNSET AND MIDDAY... THOUGH FM
KFCX (SEE SHWRS/TSTMS ACRS FAR WRN CNTYS OF RNK CWA) AND SURROUNDING
RADARS IS IT APRTN THAT ADTNL PCPN WL FORM OUT AHD OF THIS MAIN AREA.

BELIEVE THAT AFTN HOLDS SOME PROMISE...PHPS SIMILAR TO YESTERDAY.
MAIN FLY IN THE OINTMENT IS PVA FM LOBE OF VORTICITY SET TO CROSS
AREA.  BELIEVE CHCS OF SVR WX THIS AFTN WL AGAIN BE COMPRIMISED BY A
CAP RESULTING FM THE ERLY MORG RAFL.

MDLS ARE HAVING A TOUGH TIME RESOLVING SOLNS FOR THE LAST TWO PDS W/
SHARP DIFFS IN MSTR AND S/WV RIPPLES.  IT DOES APR THAT THEY AGREE
THAT UPR LVL FLOW TO BECOME MORE ZONAL TNT...WHICH SHD PRECLUDE
FORMATION OF YET ANOTHER MCS.  HOWEVER BELIEVE SKIES WL RMN MO CLDY
AND CHC POPS FINE AS PER CRNT FCSTS.

TMRW SHD FIND THE FA IN THE WARM SECTOR W/ SCTD INSTBY TYPE PCPN.
LAPSE RATES AND LIFTED INDICES CERTAINLY POINT IN THAT DIRECTION.

AGREE W/ WBC THAT TEMPS UP IN THE AIR.  SIGH...

ROA 73/60/80 743     BLF 71/58/77 733
LYH 74/60/81 643     RNK 72/58/77 733
DAN 78/63/85 733

DESROSIERS

In the hours before

Local storm report, May 24, 5:37 AM EDT, 1 hour 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 AM EDT SUN MAY 24 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 AM     RURAL RETREAT             VA   0.75 INCH HAIL
05/24/98   WYTHE                          DIME SIZE AND LARGER
                                          HAIL REPORTED BY
                                          POLICE OFFICER.
                                          REPORT INDICATED THAT
                                          THE HAIL WAS COMING
                                          DOWN SO HARD THE
                                          OFFICER TOOK SHELTER
                                          AND WAS NOT ABLE TO
                                          DETERMINE THE LARGEST
                                          SIZE.

DESROSIERS

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.